Iowa, 2019Flooding in Iowa, April 1 to 30, 2019
April 1 to 30, 2019 · NWS DMX · 4 events in 4 counties and zones
River flooding continued into April due to snowmelt coming down through the river system from Minnesota and continued rainfall through the month of April. Lingering flooding from March continued along the West Fork of the Des Moines River at Estherville throughout the entire month of April and continued into May.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
River flooding continued into April due to snowmelt coming down through the river system from Minnesota and continued rainfall through the month of April. Lingering flooding from March continued along the West Fork of the Des Moines River at Estherville throughout the entire month of April and continued into May. The West Fork of the Des River at Humboldt briefly went out of flood for around 1.5 days toward the latter portion of April before going back into flood on the 24th of April and continuing in flood into May. That flood period will be listed in a separate episode for the month of April.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 31, 10:56 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Mar 31, 10:56 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1156 PM CDT Sun Mar 31 2019
.DISCUSSION.../Tonight through Sunday/
Issued at 348 PM CDT Sun Mar 31 2019
Weak disturbance moving southeast across southern Minnesota this
afternoon. A band of mid-level cloudiness is associated with the
system. Radar is picking up an area of hydrometeors over southern
Minnesota and thus far with cloud bases situated at 6-8kft and
significant dry air below. It remains possible a few sprinkles
occur over the far northeast late this afternoon into the early
evening otherwise dry conditions will prevail. Warmer temperatures
are still expected on Monday with good mixing expected for at
least central and southern Iowa while more dense cloud cover may
hold temperatures down across the north.
A short wave and surface low pressure will arrive Monday night.
Still expect some accumulating snow across portions of northern
Iowa with this system. The initial precipitation will be all rain
before a change over to snow occurs over the far north. This is
the potential for a few inches of snow, especially on grassy areas
though at this time, the period of accumulating snow should be
short. Will continue to monitor should the low level cold air
arrive sooner.
Tuesday remains a transition day as an area of high pressure
arrives from the west. Highs on Tuesday are expected to be in the
50s. The next system arrives Tuesday night into Wednesday as an
area of low pressure develops across southeast Colorado into
southwest Kansas. Strong moisture advection will develop on the
east side of the low pressure system. As this occurs, strong
overrunning will occur into Iowa with good isentropic ascent
developing. Across Minnesota and towards the western Great Lakes,
an area of high pressure will be in place with drier air
descending south towards northern Iowa. Confident precipitation
will occur across central and southern Iowa but there will likely
be a sharp gradient somewhere across northern Iowa. In addition,
still some possibility that a mix of snow may occur on the north
edge of the precipitation though at this time, still expect mainly
rain as the primary event will be during the day with some
radiation/heating occurring through the cloud field.
Some good news finally by the end of the week. More zonal flow
will develop by Friday with much warmer weather arriving for the
weekend and into next week. Another round of precipitation is
expected on Sunday which could include a few thunderstorms.
Pending sunshine, highs on Saturday will be in the 60s with a few
70s possible.
&&
.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1156 PM CDT Sun Mar 31 2019
VFR conditions will prevail through the TAF period. Mid/high level
clouds between FL060-120 will affect most of the terminals
overnight into Monday, but TAFs are primarily split out for winds
turning to southwest and increasing during the day Monday. Late in
the period, early Monday night, clouds will begin to increase and
lower from the northwest, with precipitation expected just beyond
the TAF period late Monday night. These details will be fleshed
out in subsequent issuances.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DISCUSSION...Donavon
AVIATION...Lee
Hazardous weather outlook, Mar 31, 2:55 PM CST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
355 PM CDT Sun Mar 31 2019
IAZ004-015-023-024-035-012100-
Emmet-Palo Alto-Pocahontas-Humboldt-Webster-
355 PM CDT Sun Mar 31 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
River Flood Warnings are in effect for portions of the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Flooding along area rivers will persist into next week. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.
There will be some light accumulating snow mainly north of Highway
18 Monday night into early Tuesday morning with accumulations up
to an inch in far northwest Iowa. A few slick spots on area roads
may occur early Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed.
IAZ005>007-016-017-012100-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-
355 PM CDT Sun Mar 31 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Light snow with up to a half inch accumulation may occur Monday
night into early Tuesday morning. A few slick spots on area roads
may occur early Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed.
IAZ025>028-033-034-036>039-044>050-057>062-070>075-081>086-
092>097-012100-
Wright-Franklin-Butler-Bremer-Sac-Calhoun-Hamilton-Hardin-Grundy-
Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
355 PM CDT Sun Mar 31 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed.
Flood, Emmet
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Emmet County, 4.41 mi SSW of Wellingford to 5.51 mi SE of Wellingford
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 43.260, -94.830
The West Fork of the Des Moines River at Estherville remained in flood for the entire month of April and crested 3 times during the period of flood. The first crest was 12.01 feet on 12 April 2019 at 15:45 UTC, the second crest was 11.99 feet on 22 April 2019 at 22:30 UTC, and the third crest was 11.50 feet on 29 April 2019 at 07:00 UTC.
Flood, Webster
- When
- April 1, 12:00 AM CST to April 2, 7:45 AM CST
- Where
- Webster County, 2.04 mi W of Roberts to 5.02 mi NNE of Dayton
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.420, -94.210
The Des Moines River at Fort Dodge lingered in flood from the month of March. There was no crest during the flood period in April. The river continued to fall through the early portion of April, going out of flood during the day on the 2nd.
Flood, Palo Alto
- When
- April 1, 12:00 AM CST to April 6, 4:15 PM CST
- Where
- Palo Alto County, 2.62 mi WSW of Emmetsburg Arpt to 3.66 mi S of West Bend
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 43.090, -94.750
The West Fork of the Des Moines River at Emmetsburg lingered in flood from the month of March. There was no crest during the first flood period in April. The river continued to fall through the early portion of April, going out of flood during the day on the 6th. Two additional flood periods were observed at Emmetsburg in April. They will be listed in separate episodes later in the month.
Flood, Humboldt
- When
- April 1, 12:00 AM CST to April 22, 12:00 AM CST
- Where
- Humboldt County, 5.72 mi SSE of Dakota City to 4.94 mi E of Dakota City
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.650, -94.160
The West Fork of the Des Moines River at Humboldt lingered in flood from the month of March. There were two crests during the first flood period in April. After the second crest the river continued to fall and went out of flood during the overnight hours of 21 April into 22 April 2019. The river point at Humboldt went back into flood on the 24th of April. This flood period will be listed in a separate episode later in the month. The first crest during the first flood period in April was 11.5 feet on 7 April 2019 at 18:30 UTC and the second crest during the first flood period in April was 11.05 feet on 14 April 2019 at 20:45 UTC.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, April 1 to 30, 2019$100 million · 2 events
- Flooding in South Dakota, April 1 to 30, 20191 death · 10 events
- Flooding in Illinois, April 1 to 30, 20191 death · 7 events
- Flood in South Dakota, April 1 to 23, 2019$20 million · 1 event
- Flooding in South Dakota, April 1 to 30, 2019$5.8 million · 26 events
- Flooding in Minnesota, April 1 to 30, 2019$1.1 million · 7 events
- Flooding in Minnesota, April 1 to 22, 2019$150,000 · 3 events
- Flash Flooding and Avalanche in California, April 1 to 5, 2019$61,000 · 10 events
- Flooding in Illinois, April 1 to 30, 2019$50,000 · 2 events
- Flooding in Missouri, April 1 to 30, 2019$31,000 · 2 events
- Frost and Freeze in Kentucky, April 1, 201922 events
- Flooding in South Dakota, April 1 to 30, 201919 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811845, 811846, 811847, 811848.